Colorado, 2003Flash Flood in Colorado, August 23, 2003
August 23, 2003 · NWS PUB · 1 event in 1 county or zone
1 flash flood, as filed by the National Weather Service.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before the first event at Aug 23, 12:50 PM MST, 2 hours 10 minutes earlier.
Area forecast discussion, Aug 23, 12:50 PM MST, 2 hours 10 minutes before
SOUTH CENTRAL AND SOUTHEAST COLORADO AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PUEBLO
150 PM MDT SAT AUG 23 2003
SHORT TERM DISCUSSION...(TONIGHT AND SUNDAY).
CURRENTLY...SHOWERS AND THUNDERSTORMS HAVE BEGUN IN THE HIGHER
TERRAIN. STRONG SOUTHERLY FLOW CONTINUES ACROSS THE SOUTHEAST
PLAINS...WITH LAMAR AND LHX RUNNING 5-10F WARMER THAN THE 125
CORRIDOR EACH HOUR. CLUSTER OF TS OCCURRING SINCE THIS MORNING NOW
MOVING SOUTHWARD IN UPPER HIGH CONVERGENCE AXIS.
FOR TONIGHT...KGJT SOUNDING CAME IN AT 1.26 INCHES OF PRECIPITABLE
WATER...WITH MOISTURE RUNNING DEEP FROM 600 MB ON UP. THIS PLUME OF
MOISTURE STILL MAKING ITS WAY FROM SW TO NE ACROSS THE STATE THIS
EVENING AND OVERNIGHT...HOWEVER AIRMASS APPEARS TO STABILIZE
OVERNIGHT. LEFT SCATTERED POPS TILL MIDNIGHT...AND DO EXPECT HEAVY
RAIN TO BE THE MAIN CONCERN WITH STORMS THIS EVENING CONSIDERING
MOISTURE/STABILITY AND WIND PROFILES. DID WARM UP LOWS EAST PLAINS A
BIT AS SOUTHERLY FLOW CONTINUES TONIGHT.
SUNDAY...THE UPPER HIGH SHIFTS OVERHEAD AND CLIMBS TO 595DM. CLOUDS
MAY BE ONLY HINDRANCE TO TEMPS AT OR ABOVE TODAYS NUMBERS. STILL
APPEARS STABLE FAR EAST PLAINS FOR PRECIP...SO LEFT SCATTERED IN
WEST/CNTRL MTNS AND ISOLD HIGH VALLEYS AND I25 CORRIDOR. STEERING
FLOW LIGHT FROM THE NE IN THE AFTERNOON AS THE UPPER HIGH BEGINS TO
SPLIT OVER THE AREA...WHICH SHOULD KEEPS STORMS NEAR MTNS. TWEAKED
UP A FEW HIGHS. -KC
LONG TERM DISCUSSION...(SUN NIGHT THU SAT).
SUN EVE THE BEST MSTR WL BE OVR THE MTNS AND THE WNDS ALOFT WL BE
LIGHT AND NOT FAVORABLE FOR MOVING STORMS OUT OVR THE ERN PLAINS.
THUS WL LEAVE POPS OVR THE MTNS AND ADJACENT PLAINS AND WL KEEP THE
FAR E PLAINS DRY. W/ NO UPR SYSTEMS TO SUPPORT PRECIP AFTER
SUNSET...WL KEEP THE OVRNIGHT HRS DRY.
FOR MON A WK SHRTWV IS EXPECTED TO MOVE OVR SRN WY DURING THE DAY.
THIS SYSTEM IS NOT EXPECTED TO BE AS STRONG AS THE MODELS SUGGESTED
YESTERDAY. THE 00Z MODEL RUNS HAD ALREADY BACKED OFF ON THE STRONG
FRONTAL SURGE THAT WAS EXPECTED MON NIGHT...AND THE NEW 12Z RUN HAS
CONTINUED ALONG THOSE LINES. FOR MON AND MON EVE THE BEST MSTR
APPEARS TO AGAIN BE OVR THE MTNS. WL DECREASE POPS SOME ALONG THE
I-25 CORRIDOR AND THE FAR E AND END THE PRECIP IN THE EVE...AS GOOD
UPSLOPE AND MSTR ARE NO LONGER EXPECTED. WL ALSO WARM TEMPS FOR MON
A LITTLE MORE AND WL GENERALLY BE ABOVE GUIDANCE.
ON TUE AN UPR RIDGE WL BE CENTERED OVR CO AND MSTR LOOKS TO BE
LACKING OVR ERN AREAS. IF THAT FRONT REALLY DOESNT HAVE MUCH
IMPACT ON THE AREA. THEN TEMPS SHOULD BE QUITE WARM AS INDICATED IN
THE MODELS. I WL INCREASE TEMPS TO ABOVE GUIDANCE.
LATE IN THE DAY WED A FAIRLY STRONG SHRTWV IS EXPECTED TO MOVE INTO
THE 4 CORNERS AREA AND THEN MOVE NE ACRS WRN CO WED NIGHT/EARLY
THU. THE REST OF THE AREA LOOKS FAIRLY DRY. WL KEEP SOME POPS
GOING IN THE WRN AND CNTRL MTNS WED NIGHT AS THAT SYSTEM BRINGS MORE
MSTR. WED LOOKS LIKE ANOTHER WARM DAY.
ON THU A SHRTWV MOVING BY THE AREA TO THE NORTH IS EXPECTED TO SEND
A FRONT THRU ERN CO...WITH THE COOLER AIR SLIPPING INTO THE AREA
OVRNIGHT. MSTR LOOKS FAIRLY GOOD OVR THE AREA...ESPECIALLY OVR THE
E. THIS IS A CHANGE IN THE MODELS FROM WHAT WE SAW YESTERDAY SO AT
THIS POINT I/LL MAKE FEW IF ANY CHANGES...BUT WL KEEP A SLGT CHC FOR
PRECIP MAINLY ERN AREAS THRU THU NIGHT. THEN FOR FRI TEMPS LOOK TO BE
AROUND 10 DEG F COOLER OVR ERN AREAS. SOME LINGERING MSTR AND UPSLOPE
WL PROBABLY LEAD TO ADDITIONAL SHWRS/TSTMS. SAT MOST OF THE GOOD
MSTR WL BE SOUTH OF THE AREA BUT DIURNAL SHWRS/TSTMS WL STILL BE
POSSIBLE MAINLY OVR THE MTNS AND ADJACENT PLAINS. TEMPS ARE STILL
COOL ON SAT. WL COOL TEMPS A LITTLE ON FRI AND SAT...BUT NOT AS COOL
AS GUIDANCE SINCE THERE IS SOME QUESTION AS TO HOW STRONG THE FRONT
WL BE AND HOW MUCH COOL AIR WE WL SEE.
.PUB...NONE.
Hazardous weather outlook, Aug 23, 5:15 AM MST, 9 hours 45 minutes before
COZ058>089-093>099-241500-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PUEBLO CO
615 AM MDT SAT AUG 23 2003
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL AND SOUTHEAST
COLORADO.
.DAY ONE...TODAY AND TONIGHT.
MONSOON MOISTURE IS CREEPING FARTHER AND FARTHER EAST WITH TIME.
CONSEQUENTLY...LOCATIONS FROM THE I-25 CORRIDOR WESTWARD WILL LIKELY
SEE A SLIGHTLY BETTER CHANCE FOR THUNDERSTORMS THIS AFTERNOON AND
EVENING THAN IN PREVIOUS DAYS. OVER THE PLAINS EAST OF THE I-25
CORRIDOR...THE ATMOSPHERE APPEARS TOO CAPPED TO ALLOW CONVECTION.
AT THE PRESENT TIME...THE GREATEST THREATS ASSOCIATED WITH STORMS
TODAY APPEAR TO BE LIGHTNING...WIND GUSTS TO AROUND 40 MPH...HAIL
TO AROUND 1/2 INCH IN DIAMETER...AND HEAVY RAIN. AS AN EXAMPLE OF
THE HEAVY RAIN POTENTIAL...THE TRINIDAD AUTOMATED SURFACE OBSERVATION
SITE RECORDED 1.31 INCHES OF RAIN BETWEEN 3 AND 5 PM MDT YESTERDAY...
WITH MOST OF THAT...1.13 INCHES...FALLING BETWEEN 3 AND 4 PM MDT.
THIS KIND OF LOCALLY HEAVY RAIN POTENTIAL WILL EXIST WITH THE
MORE INTENSE STORMS AGAIN TODAY...AS THE MONSOON PLUME REMAINS
ACTIVE.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH NEXT FRIDAY.
ADEQUATE ATMOSPHERIC MOISTURE IS EXPECTED TO REMAIN ACROSS THE REGION
THROUGH THE PERIOD ALLOWING THUNDERSTORM CHANCES TO CONTINUE OVER
SOUTHERN COLORADO. AT THIS TIME...THE MAIN THREATS FROM THE STRONGEST
THUNDERSTORMS THAT OCCUR WILL BE LOCALLY HEAVY RAINFALL...FREQUENT
LIGHTNING...WIND GUSTS TO AROUND 50 MPH AND HAIL UP TO 1/2 INCH IN
DIAMETER. STAY TUNED FOR THE LATEST UPDATES AS WE ENTER THE LAST WEEK
OF AUGUST 2003.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS WILL NOT BE NEEDED TODAY AND TONIGHT.
Flash Flood, Rio Grande
- When
- August 23, 3:00 PM MST to 5:00 PM MST
- Where
- Rio Grande County, 3 mi SW of South Fork
- Reported by
- TRAINED SPOTTER
- Coordinates
- 37.583, -106.383 (the zone’s center; the record gives no point)
Heavy thunderstorm rains caused Beaver Creek road...Mill Creek road and some secondary roads to be closed due to water. Mud and debris flowed across the roads inundated drainage ditches in and near the Million Burn scar.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Lightning Strike in Florida, August 23, 20031 death · 1 event
- Flash Flood in Utah, August 23, 2003$650,000 · 1 event
- Hail and Damaging Winds in Kansas, August 23, 20031 injured · $120,000 · 1 in hail · 18 events
- Lightning Strike in Florida, August 23, 2003$250,000 · 1 event
- Lightning Strike in North Carolina, August 23, 2003$105,000 · 1 event
- Flash Flood in Utah, August 23, 2003$100,000 · 1 event
- Hail and Damaging Winds in Oklahoma, August 23, 2003$38,000 · 70 kt wind · 13 events
- Hail and Damaging Winds in Oklahoma, August 23, 2003$46,000 · 61 kt wind · 9 events
- Lightning Strike in North Carolina, August 23, 2003$50,000 · 1 event
- Flash Flood in Colorado, August 23, 2003$33,000 · 1 event
- Lightning Strike in Colorado, August 23, 20033 injured · 1 event
- Flash Flood in Utah, August 23, 2003$30,000 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5332940.